Alert archive / North Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Raleigh, NC

July 3, 2016Cumberland County, Sampson County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jul 3, 2016, 3:21 PM EDT for Cumberland County, Sampson County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2016, 3:21 PM EDT (19:21 UTC)
Expired
Jul 3, 2016, 4:15 PM EDT
In force
54 min
Issued by
NWS Raleigh, NC

Counties Cumberland County, NC, Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 86 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2016-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1673 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2016-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1673 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

499 
WWUS82 KRAH 031921
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
321 PM EDT SUN JUL 3 2016
 
NCZ088-089-032015-
CUMBERLAND   NC-SAMPSON   NC-
321 PM EDT SUN JUL 3 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF CENTRAL CUMBERLAND
AND SAMPSON COUNTIES UNTIL 415 PM EDT...

AT 321 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF JEROME...OR 11 MILES SOUTHEAST OF
FAYETTEVILLE...MOVING EAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...CLINTON...HARRELLS...GODWIN...JEROME...EASTOVER...
ROSEBORO...STEDMAN...GARLAND AND NEWTON GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3461 7831 3467 7832 3470 7837 3475 7839
      3485 7850 3484 7886 3487 7890 3523 7879
      3527 7850 3526 7841 3529 7830 3522 7824
      3520 7816 3509 7817 3490 7815 3474 7820
      3473 7818 3462 7820 3455 7825
TIME...MOT...LOC 1921Z 284DEG 19KT 3497 7874 

$$

23

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 3, 1:38 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 3, 1:38 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
138 PM EDT SUN JUL 3 2016

.SYNOPSIS...
A stalled surface front across the region in combination with a
moist air mass and a series of upper level disturbances will
maintain an unsettled weather pattern across central North Carolina
through Tuesday.

&&

.NEAR TERM /TONIGHT/...
As of 1020 AM Sunday...

Morning update: Stratus has indeed thickened across the north
plunging aviation conditions into the IFR/LIFR levels with mainly
MVFR ceilings across the North. The front has indeed shifted
southward with north winds at Raleigh last hour. Therefore expect to
drop daytime highs today across the North, upper 70s to low 80s.
This will create a differential heating boundary across the central
portion of the CWA running from west to east with highs in the upper
80s to low 90s south of this boundary. Previous discussion holds.
-Ellis

Today: The stratus north of the front will be slow to lift this
morning, possibly lingering into the afternoon. This will allow for
a sharpening of the low level frontal zone stalled across the area,
with an expected nice differential heating boundary developing.
While the main track of energy aloft will track just to our north
across the Mid-Atlantic, we should be see convection develop along
both the frontal zone and outflow boundaries today. Thus, expect we
should see convection fire along the front this afternoon across
southern portions of the area in the vicinity of the front, where
1500-2000 J/KG of MLCAPE is expected by this afternoon. Deep layer
shear is expected to be around 30-35 kts near the front this
afternoon. Given the sharpening of the front with good differential
heating, we could see a few severe storms develop, with some
exhibiting rotation.
While the main threats of damaging wind gusts and marginally severe
hail will be most likely today, we can't completely rule out a brief
tornado along or just on the cool side of the boundary, as the low
level helicity will be locally enhanced along the front. In addition
to the severe threat, with PW's near 2+ inches, any storms that
train across a given location, or large multi-cellular cluster that
develops will have the potential to produce at least minor flooding.
While widespread flooding is not anticipated, locations that have
received a decent amount of rain during the last few days and/or
urban/poor drainage areas will have the best chance of seeing and
flooding, including flash flooding.

High temps today are expected to range from around 80 north to the
lower to mid 90s south, with the mid level sub-tropical ridge
extending into our area. Thus, locations south of the front, which
see some sun will warm up nicely.

Tonight: The stationary front is expected to remain across the area
overnight, with the potential for another weak surface low to track
along the front overnight. This would again yield the best chance of
some lingering clusters of showers/storms across northern portions
of the area. Low temps tonight are expected to range from the upper
60s north to the mid 70s south. -BSD

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 425 PM Saturday...

The aforementioned weak frontal zone is expected to shift northward
on Monday as the main storm track shifts northward as surface low
pressure lifts northeastward from the Southern Plains into the
Midwest. This will allow for more diurnally drive convection during
this period, with best chance of showers and storms along and to the
east of a lee side trough expected to be located across western
portions of the area. With the main storm track to the north, deep
layer shear is expected to be weaker with the sup-tropical ridge to
the south/southeast extending into the area. While we should lack
good upper support for convection, expect afternoon showers and
storms will develop along the lee trough with at least moderate
destabilization expected, with convection becoming outflow driver
thereafter. This should yield scattered showers and storms for
monday afternoon and evening with the potential for a few storms to
become strong to severe. High temps are expected to range from the
mid to upper 80s north to the mid to possibly upper 90s south.

Expect generally dry conditions after midnight, with a warm and
muggy night expected. Low temps Tuesday morning are expected to
range from the lower 70s NW to the mid to upper 70s SE.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 420 AM Sunday...

A very moist and unstable air mass will remain entrenched across
central NC Tuesday while a minor mid level s/w is projected to cross
to our north.  This feature will aid to sharpen a sfc trough. The
associated uptick in low level convergence should help to
concentrate scattered convection over the piedmont counties Tuesday
afternoon, spreading into the coastal plain and sandhills prior to
sunset. While the low level air mass will be moderately unstable,
effective bulk shear expected to be around 20 knots. Thus expect a
few strong to severe storms Tuesday afternoon-evening, mainly of the
multi-cellular pulse variety..

Still appears that convective coverage will gradually decrease with
each passing day Wednesday-Saturday as mid-upper level ridge
strengthens across the northern Gulf/Deep South. This will lead to a
gradual drying of the atmosphere, limiting moisture available to
fuel numerous showers/storms. The position and strength of the 700mb
anti-cyclone suggest an increased potential for hot/very hot
conditions across central NC by the end of the week. Its becoming
increasingly likely that we will see afternoon temps in the 95-100
degree range by the end of the week. If this verifies, a heat
advisory may be warranted by Thu and more so Fri/Sat. In addition,
though convective coverage will be no worse than scattered, high low
level lapse rates attributed to the heat suggest storms will be
capable of producing strong or locally damaging wind gusts.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 140 PM Sunday...

Stratus deck over the northern half of the area has kept conditions
sub-VFR for the entire day and will continue to do so although we
could see an improvement of a category or two across the northern
sites...particularly at KRWI and KRDU. At KFAY...clearly in the warm
sector outside of the stratus deck. This is where there is the most
potential for thunderstorm activity along the frontal boundary. Some
of this activity could become severe with damaging winds the most
likely threat.

Expect some low ceilings at all sites overnight tonight with sub-VFR
conditions possible for several hours. Conditions will improve
tomorrow around the end of the TAF period. Most locations will go
back to southerly flow as the front lifts back to the north
overnight.

Long Term: Unsettled conditions will continue with afternoon showers
and storms possible through Wednesday with some lighter coverage for
the end of the week when conditions should largely return to VFR.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

$$ SYNOPSIS...WSS
NEAR TERM...Ellis/BSD
SHORT TERM...BSD
LONG TERM...WSS
AVIATION...Ellis
Hazardous weather outlook, Jul 3, 5:20 AM EDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
520 AM EDT SUN JUL 3 2016

NCZ007>011-021>028-038-039-040930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-
520 AM EDT SUN JUL 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND THIS EVENING. THE PRIMARY SEVERE WEATHER HAZARDS
WILL BE STRONG TO LOCALLY DAMAGING WIND GUSTS. IN ADDITION,
LOCALLY HEAVY RAINFALL MAY ALSO OCCUR, LEADING TO MINOR FLOODING
OF STREETS AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY
AFTERNOON AND EVENING, AND AGAIN TUESDAY AFTERNOON AND EVENING.
THE MAIN SEVERE WEATHER HAZARDS WILL BE LOCALLY DAMAGING WIND
GUSTS, HAIL UP TO AN INCH IN DIAMETER, AND LOCALLY EXCESSIVE
RAINFALL WHICH MAY LEAD TO BRIEF FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EACH AFTERNOON AND EVENING TODAY
THROUGH TUESDAY.

NCZ040>043-073>078-083>086-088-089-040930-
CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-
WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
520 AM EDT SUN JUL 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND THIS EVENING, MAINLY BETWEEN THE HOURS OF 3 PM AND
10 PM. THE PRIMARY SEVERE WEATHER HAZARDS WILL BE STRONG TO
LOCALLY DAMAGING WIND GUSTS, HAIL UP TO AN INCH AND A HALF IN
DIAMETER, AND A BRIEF WEAK TORNADO. IN ADDITION, LOCALLY HEAVY
RAINFALL WILL OCCUR, POSSIBLY LEADING TO MINOR FLOODING OF
STREETS AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY
AFTERNOON AND EVENING, AND AGAIN TUESDAY AFTERNOON AND EVENING.
THE MAIN SEVERE WEATHER HAZARDS WILL BE LOCALLY DAMAGING WIND
GUSTS, HAIL UP TO AN INCH IN DIAMETER, AND LOCALLY EXCESSIVE
RAINFALL WHICH MAY LEAD TO BRIEF FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EACH AFTERNOON AND EVENING TODAY
THROUGH TUESDAY.

In the hours before

Special weather statement, Jul 3, 1:24 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
124 PM EDT SUN JUL 3 2016

NCZ073>075-083>086-031830-
SCOTLAND   NC-RICHMOND   NC-ANSON   NC-HOKE   NC-STANLY   NC-
MOORE   NC-MONTGOMERY   NC-
124 PM EDT SUN JUL 3 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SCOTLAND...
RICHMOND...ANSON...HOKE...SOUTHEASTERN STANLY...SOUTHERN MOORE AND
SOUTHERN MONTGOMERY COUNTIES UNTIL 230 PM EDT...

AT 123 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROCKINGHAM...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAURINBURG...SOUTHERN PINES...ROCKINGHAM...WADESBORO...RAEFORD...
PINEHURST...HAMLET...ABERDEEN...MAXTON AND ANSONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.

&&

LAT...LON 3480 7968 3481 8020 3520 8018 3532 7921
      3531 7919 3527 7922 3524 7917 3521 7915
      3519 7910 3513 7911 3504 7909 3495 7904
      3483 7919 3484 7935 3482 7936 3477 7933
      3463 7947
TIME...MOT...LOC 1723Z 271DEG 18KT 3492 7987

23
Special weather statement, Jul 3, 2:30 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT SUN JUL 3 2016

NCZ085-086-031915-
SCOTLAND   NC-HOKE   NC-
230 PM EDT SUN JUL 3 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SCOTLAND AND
SOUTHEASTERN HOKE COUNTIES UNTIL 315 PM EDT...

AT 228 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LAURINBURG...MOVING EAST AT 35 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LAURINBURG...MAXTON...ANTIOCH...WAGRAM...
EAST LAURINBURG AND LAUREL HILL.

LAT...LON 3474 7959 3489 7959 3491 7956 3496 7904
      3495 7904 3483 7919 3484 7935 3482 7936
      3477 7933 3463 7946
TIME...MOT...LOC 1828Z 273DEG 31KT 3482 7950

22
Special weather statement, Jul 3, 3:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
321 PM EDT SUN JUL 3 2016

NCZ088-089-032015-
CUMBERLAND   NC-SAMPSON   NC-
321 PM EDT SUN JUL 3 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF CENTRAL CUMBERLAND
AND SAMPSON COUNTIES UNTIL 415 PM EDT...

AT 321 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF JEROME...OR 11 MILES SOUTHEAST OF
FAYETTEVILLE...MOVING EAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...CLINTON...HARRELLS...GODWIN...JEROME...EASTOVER...
ROSEBORO...STEDMAN...GARLAND AND NEWTON GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3461 7831 3467 7832 3470 7837 3475 7839
      3485 7850 3484 7886 3487 7890 3523 7879
      3527 7850 3526 7841 3529 7830 3522 7824
      3520 7816 3509 7817 3490 7815 3474 7820
      3473 7818 3462 7820 3455 7825
TIME...MOT...LOC 1921Z 284DEG 19KT 3497 7874

23

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:50 PM EDTSpecial Weather StatementRAHCumberland55 min
Jul 2, 9:06 PM EDTSpecial Weather StatementRAHDavidson69 min
Jul 2, 9:21 PM EDTAreal Flood AdvisoryRAHCumberland54 min
Jul 2, 9:36 PM EDTSpecial Weather StatementRAHDavidson54 min
Jul 3, 12:46 AM EDTSpecial Weather StatementRAHDavidson59 min
Jul 3, 1:36 AM EDTSpecial Weather StatementRAHPerson54 min
Jul 3, 2:31 AM EDTSpecial Weather StatementRAHAlamance, Guilford59 min
Jul 3, 3:02 AM EDTSpecial Weather StatementRAHDurham58 min
Jul 3, 3:55 AM EDTSpecial Weather StatementRAHGranville65 min
Jul 3, 4:37 AM EDTAreal Flood AdvisoryRAHChatham, Durham, Franklin, Granville, Orange, Vance and 1 more113 min
Jul 3, 1:24 PM EDTSpecial Weather StatementRAHAnson, Hoke, Richmond, Scotland66 min
Jul 3, 1:29 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond, Scotland31 min
Jul 3, 1:46 PM EDTFlash Flood WarningRAHAnson, Richmond3 hr
Jul 3, 2:30 PM EDTSpecial Weather StatementRAHScotland45 min
Jul 3, 4:32 PM EDTSpecial Weather StatementRAHBladen43 min
Jul 3, 4:38 PM EDTSevere Thunderstorm WarningRAHSampson37 min

Nearby

Special Weather Statements in North Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.